Massachusetts, 2009Hail and Damaging Wind in Massachusetts, July 3, 2009
July 3, 2009 · NWS BOX · 2 events in 1 county or zone
A warm front moved northward through the area as an upper level disturbance moved across southern New England, resulting in isolated showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northward through the area as an upper level disturbance moved across southern New England, resulting in isolated showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 3, 4:10 PM EST, 1 hour earlier.
Area forecast discussion, Jul 3, 4:10 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT FRI JUL 3 2009
.SYNOPSIS...
LOW PRESSURE OVER THE NORTHEAST MOVES TO QUEBEC SAT FORCING A COLD
FRONT ACROSS OUR AREA. DRIER WEATHER ARRIVES SUNDAY INTO MONDAY.
THE MIDDLE OF NEXT WEEK MAY BECOME UNSETTLED AS VERY WARM AIR TRIES
TO INVADE THE NORTHEAST USA FOR A DAY OR 2.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS WERE AFFECTING PORTIONS OF THE
REGION LATE THIS AFTERNOON. THIS IN RESPONSE TO A COLD POOL ALOFT
AND MARGINAL INSTABILITY. DESPITE RATHER WEAK WIND FIELDS...500 MB
TEMPERATURES WILL CONTINUE TO BRING THE POTENTIAL FOR SOME HAIL WITH
THE STRONGEST STORMS INTO THE EARLY EVENING HOURS. MAINLY PEA SIZE
HAIL IS EXPECTED...BUT A FEW OF THE STORMS MAY BECOME SEVERE AND
PRODUCE PENNY TO NICKEL SIZE HAIL. THE BEST CHANCE FOR THIS WILL BE
JUST NORTHWEST OF THE I-95 CORRIDOR WHERE THERE IS A BIT BETTER
SURFACE CONVERGENCE BASED ON THE LATEST SURFACE OBSERVATIONS.
OTHERWISE...ANY STORMS THAT GO UP MAY PRODUCE HEAVY RAINFALL AND
LOCALIZED FLOODING. WITH THE SATURATED GROUND FROM THE HEAVY RAINS
OF THE LAST FEW DAYS...WILL CONTINUE THE FLOOD WATCH INTO THE EARLY
EVENING HOURS FOR LOCALIZED FLOODING. HOWEVER...WIDESPREAD FLOODING
IS NOT EXPECTED.
OTHERWISE...EXPECT THE SCATTERED SHOWERS AND THUNDERSTORMS SHOULD COME TO
AN END BY MID TO LATE EVENING WITH THE LOSS OF DAYTIME HEATING.
OTHERWISE...EXPECT QUIET WEATHER DURING THE OVERNIGHT HOURS WITH
LOWS MAINLY IN THE LOWER 60S.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...
A STRONG SHORTWAVE WILL DROP DOWN IN NORTHWEST FLOW ALOFT. THIS
WILL BRING AN AREA OF VERY COLD AIR ALOFT INTO THE NORTHERN AND
EASTERN SECTIONS OF OUR REGION...WITH 500 MB TEMPERATURES DROPPING
TO BETWEEN -15C AND -17C. MID LEVEL LAPSE RATES ARE EXPECTED TO
INCREASE TO BETWEEN 6.5 AND 7 C/KM ACROSS SOUTHERN NH/NORTHEAST MA.
AT THE SAME TIME THOUGH...DRIER AIR WILL BE WORKING IN FROM THE
NORTHWEST.
THERE LOOKS TO BE A SMALL WINDOW FROM MID TO LATE MORNING INTO THE
EARLY AFTERNOON...WHERE MARGINAL INSTABILITY MAY COMBINE WITH
INCREASING WIND FIELDS AND COLD AIR ALOFT. THIS MAY BRING A FEW STRONG
THUNDERSTORMS INTO OUR NORTHERN AND EASTERN SECTIONS OF THE CWA.
BOTH THE GFS AND SREF ENSEMBLES INDICATE THE POTENTIAL FOR AROUND 500
J/KG OF CAPE ACROSS SOUTHERN NH/NORTHEAST MA. THEREFORE...WILL
INCLUDE A FEW HOURS OF CHANCE POPS IN THIS REGION AND QUICKLY TAPER
POPS DOWN SOUTHWESTWARD. EITHER WAY THE MOST OF THE DAY SHOULD BE
DRY...OTHER THAN THE RISK FOR A BRIEF SHOWER OR THUNDERSTORM.
UNCERTAINTY REVOLVES AROUND THIS FORECAST SINCE THERE IS A
RELATIVELY SMALL WINDOW...BEFORE THE DRY AIR COMES RUSHING INTO THE
REGION. HOWEVER...THE POTENTIAL EXISTS FOR A FEW STRONG
THUNDERSTORMS ACROSS SOUTHERN NH/NORTHEAST MA FROM MID MORNING INTO
THE EARLY AFTERNOON. WHAT EVER HAPPENS...ANY RISK FOR CONVECTION
SHOULD COME TO AN END BY LATE AFTERNOON.
HIGH TEMPERATURES SHOULD REACH INTO THE LOWER 80S WITH PARTLY SUNNY
SKIES AND A WESTERLY FLOW OF AIR. IN FACT...WE EXPECT WIND GUSTS TO
AROUND 25 MPH IN THE LATE MORNING AND AFTERNOON.
SATURDAY NIGHT...
A DRY NIGHT IS EXPECTED ACROSS SOUTHERN NEW ENGLAND BUT IS MAY BE A
BIT BREEZY INTO THE EARLY EVENING. THE DRY AIRMASS SHOULD ALLOW LOW
TEMPERATURES TO FALL MAINLY INTO THE 50S...WITH LOWER 60S IN THE
URBAN HEAT ISLANDS OF BOSTON.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...DRY WITH MARITIMES LOW PRES THE PRIMARY INFLUENCE RESULTING
IN A GUSTY WEST WIND. A VERY NICE SUNDAY. ANOTHER AREA OF LOW PRES
SHOULD REMAIN FAR ENOUGH SOUTH TO BARELY THREATEN THE S COAST AT
NIGHT. TEMPS ARE 12Z GFS MOS BLENDED WITH THE 4AM KBOX FCST. WIND
GUSTS ARE 12Z NAM MXG HTS AND GUST ALG.
MONDAY-TUESDAY...CONTINUITY WITH SORT OF AN IN BETWEEN TRANSITION. CUD
BE A LATE MONDAY AFTN TSTM IN THE INTERIOR. LOTS OF UNCERTAINTY.
WED-THU...MODEL DISPARITY PREVAILS BUT IT SEEMS AS WED IS VULNERABLE
TO A SHOWER OR TSTM. THEN ON THURSDAY WE HAVE A PROBABLE DRY FCST AS
HIGH PRES MOVES OVERHEAD.
NEXT FRI...WAA FROM THE WEST. GEFS IS COOLER THAN THE EC AND EVEN THE
12Z GFS OP RUN SO HAVE 50 50 BLENDED THE 12Z GFS MOSGUIDE WITH THE
4AM KBOX FCST. IF ANYTHING...WE THINK NEXT FRI COULD BE WARMER THAN
NORMAL BUT CONFIDENCE ON THIS SOLN IS LESS THAN NORMAL.
FCST WINDS THIS SUNDAY/MONDAY ARE 50 50 BLEND GFS MOSGUIDE AND NAM THRU 84
HRS THEN 50/50 12Z GFS MOS AND 4AM EDT KBOX FCST FOR THE NEXT TUE-FRI
TIME FRAME.
FCST SKY...50 50 BLEND OF THE 12Z GFS MOS GUIDE AND THE 4AM EDT KBOX
FCST SUNDAY-FRIDAY THO I ADDED 20-30 PCT SKYCVR NEXT FRI...THIS DUE
TO THE WAA PATTERN AS THE HOT PROD IN THE NATIONS MID SECTION TRIES
TO INTRUDE UNDER WNW FLOW ALOFT-NE PERIPHERY OF THE MID USA RIDGE.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS/TSTMS ARE DEVELOPING UNDER COLD POOL ALOFT. MAIN
CONCENTRATION AT 18Z IS FROM BDL-PVD AND SREF PROBS FOR CAPE>500 J/KG
IS CAPTURING THIS AREA VERY WELL. SREF SUGGESTS GREATEST COVERAGE OF
CONVECTION THROUGH THIS AFTERNOON WILL BE NEAR OR JUST WEST OF I95
CORRIDOR. BRIEF MVFR/IFR CONDITIONS WITH BRIEF DOWNPOURS AND POSSIBLE
HAIL WILL ACCOMPANY ANY TSTMS...OTHERWISE VFR CIGS EXPECTED.
MEANWHILE...STRATUS DECK SOUTH OF THE CAPE IS ERODING SO MAINLY VFR
EXPECTED THIS AFTERNOON FMH-HYA-ACK.
TONIGHT...WDLY SCT MVFR SHOWERS AND THUNDERSTORMS POSSIBLE
EARLY...OTHERWISE VFR. IFR ST/FOG MAY DEVELOP AT ACK BY 00Z...AND
OVER INTERIOR TERMINALS AND HYA/FMH AFT 06Z.
SATURDAY...LOCAL IFR POSSIBLE EARLY...OTHERWISE VFR. SCT SHOWERS/TSTMS
ASSOCD WITH NEXT SHORTWAVE MAY BRING BRIEF MVFR CONDITIONS
14-18Z...PRIMARILY MHT-ORH-BOS. RAPID DRYING OCCURRING AFT 18Z WITH
WEST WIND GUSTS TO 25 KT POSSIBLE.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
GENERALLY VFR. WEST WIND GUSTS TO 25 KTS POSSIBLE SUNDAY 17Z-23Z.
&&
.MARINE...
TONIGHT...A FEW THUNDERSTORMS WILL AFFECT THE WATERS THIS EVENING.
THE STRONGEST STORMS MAY CONTAIN BRIEF GUSTY WINDS AND HAIL.
OTHERWISE...SEAS OVER THE OUTER WATERS WILL GENERALLY BE BETWEEN 2
AND 4 FEET. HOWEVER...5 FOOT SEAS MAY FLIRT WITH THE OUTER-WATERS.
SATURDAY...ENOUGH WESTERLY FLOW EXPECTED TO BRING SEAS TO 5 FEET
ACROSS OUR SOUTHERN OUTER-WATERS...SO WILL HOIST A SCA IN THIS
REGION. IN ADDITION...WESTERLY FLOW AND GOOD MIXING SUPPORT 20 TO
25 KNOT WIND GUSTS ESPECIALLY NEAR SHORE. LATER SHIFTS WILL HAVE TO
CONSIDER A SCA FOR THE REST OF OUR REGION...BUT CONFIDENCE NOT HIGH
ENOUGH TO HOIST AT THIS TIME.
SATURDAY NIGHT...WINDS AND SEAS SHOULD DROP BELOW SCA THRESHOLDS.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
NO HEADLINES ATTM THO WLY WIND GUSTS TO 25 KNOTS SUN AFTN MAY PROMPT A
PARTIAL E MA COAST SHORT TERM SCA.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
026.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-
015.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM EDT SATURDAY FOR ANZ254-
255.
&&
SYNOPSIS...WTB/DRAG/STRAUSS
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...DRAG 509
AVIATION...KJC/DRAG 509
MARINE...DRAG/FRANKHazardous weather outlook, Jul 3, 3:19 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT FRI JUL 3 2009
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-041200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
419 PM EDT FRI JUL 3 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. THE
STRONGEST STORMS WILL PRODUCE HAIL. MOST OF THE HAIL WILL BE PEA
SIZE...BUT A FEW OF THE STORMS MAY BECOME SEVERE. THE MAIN THREAT
WITH ANY SEVERE THUNDERSTORM WILL BE PENNY TO NICKEL SIZE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF GUSTY THUNDERSTORMS WITH HAIL BETWEEN 10 AM AND
4 PM ALONG AND NORTH OF THE MASS TURNPIKE.
THERE IS A LOW PROBABILITY OF THUNDERSTORMS OCCURRING SOMETIME MONDAY
AFTERNOON... NEXT WEDNESDAY OR THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-RIZ008-041200-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
419 PM EDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A GUSTY THUNDERSTORM MAY OCCUR BETWEEN 11 AM AND 4 PM ON CAPE COD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-254-255-041200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
419 PM EDT FRI JUL 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
A FEW STRONG THUNDERSTORMS WITH HAIL ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. THE BEST CHANCE FOR THIS WILL BE ACROSS THE WATERS
NORTH OF PLYMOUTH MASSACHUSETTS.
LOCALLY DENSE FOG MAY AGAIN FORM TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON
SATURDAY...MAINLY ALONG THE NORTHEASTERN MASSACHUSETTS COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 2:41 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT FRI JUL 3 2009
MAZ003-004-010-011-032030-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-
341 PM EDT FRI JUL 3 2009
AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES EAST OF BELCHERTOWN...OR ABOUT 11 MILES
SOUTHEAST OF AMHERST...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... WARE...WEST BROOKFIELD...
HARDWICK...NEW BRAINTREE...NORTH BROOKFIELD...OAKHAM AND BARRE
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
KJC
Local storm report, Jul 3, 2:42 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL WARWICK 41.70N 71.42W
07/03/2009 M0.75 INCH KENT RI AMATEUR RADIO
PENNY SIZE HAIL
&&
MLESpecial weather statement, Jul 3, 2:55 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
355 PM EDT FRI JUL 3 2009
CTZ002-032030-
HARTFORD CT-
355 PM EDT FRI JUL 3 2009
AT 355 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTH OF BURLINGTON...OR ABOUT 8 MILES
NORTH OF BRISTOL...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... CANTON...AVON...SIMSBURY AND
BLOOMFIELD
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
KJC
Special weather statement, Jul 3, 3:15 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT FRI JUL 3 2009
MAZ005>007-013-014-032045-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-WESTERN ESSEX MA-WESTERN NORFOLK MA-
415 PM EDT FRI JUL 3 2009
AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
WILMINGTON TO SUDBURY...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH
OF LAWRENCE TO 3 MILES NORTH OF FRAMINGHAM...MOVING EAST AT 5 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... BEDFORD...ANDOVER...WAYLAND...
WILMINGTON...LINCOLN...WOBURN...WINCHESTER...WESTON...WATERTOWN...
WALTHAM...WAKEFIELD...TOPSFIELD...STONEHAM...READING...NORTH
READING...NORTH ANDOVER...NEWTON...MIDDLETON...LYNNFIELD...
LEXINGTON...BURLINGTON...BOXFORD...BELMONT AND ARLINGTON
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU
ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS
TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS.
MLE
Special weather statement, Jul 3, 4:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
531 PM EDT FRI JUL 3 2009
CTZ002-032215-
HARTFORD CT-
531 PM EDT FRI JUL 3 2009
AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHEAST OF SOUTHINGTON...OR ABOUT 4
MILES SOUTHWEST OF NEW BRITAIN...MOVING EAST AT 15 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... FARMINGTON...NEW BRITAIN...
BERLIN...NEWINGTON...WETHERSFIELD AND ROCKY HILL
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU ARE
CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS
TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS.
MLE
Special weather statement, Jul 3, 4:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
544 PM EDT FRI JUL 3 2009
MAZ003-004-010>012-026-032230-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-
544 PM EDT FRI JUL 3 2009
AT 543 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM GARDNER TO
CHICOPEE...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF FITCHBURG
TO CHICOPEE...MOVING EAST AT 35 MPH.
* SOME LOCATIONS AFFECTED INCLUDE... BELCHERTOWN...SPRINGFIELD...
ASHBURNHAM...BARRE...HUBBARDSTON...WESTMINSTER...HARDWICK...
LUDLOW...FITCHBURG...WILBRAHAM...WARE...LUNENBURG...NEW
BRAINTREE...OAKHAM...PALMER...LEOMINSTER...PRINCETON...WARREN...
WEST BROOKFIELD...RUTLAND...NORTH BROOKFIELD...SHIRLEY...GROTON...
BRIMFIELD...BROOKFIELD...PAXTON...STERLING...EAST BROOKFIELD...
HOLDEN AND SPENCER
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
MLE
Hail, Hampden
- When
- July 3, 5:10 PM EST to 5:11 PM EST
- Where
- Hampden County, 2.01 mi ENE of East Longmeadow
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.086, -72.487
Quarter to ping-pong ball size hail fell on Wedgewood Road near the Springfield/East Longmeadow line.
Thunderstorm Wind, Hampden
- When
- July 3, 5:12 PM EST
- Where
- Hampden County, Ludlow
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.170, -72.480
Large branches were downed onto wires by thunderstorm winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186612, 186613.